WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 4
- Culture of Safety 3
Education and Training
- Students 1
- Error Reporting and Analysis 2
- Human Factors Engineering 4
- Logistical Approaches 1
- Quality Improvement Strategies 1
- Specialization of Care 2
- Technologic Approaches
- Device-related Complications 1
- Discontinuities, Gaps, and Hand-Off Problems 4
- Interruptions and distractions 1
- Medication Errors/Preventable Adverse Drug Events 6
- Nonsurgical Procedural Complications 1
- Surgical Complications 1
Tosha Wetterneck, MD, MS; December 2015
Hospitalized with nonketotic hyperglycemia, a man was placed on IV insulin and his blood sugars improved. That evening, the patient was transferred to the ICU with chest pain and his IV insulin order was changed to sliding scale subcutaneous insulin. However, over the next several hours, the patient again developed hyperglycemia.
Jeffrey L. Hackman, MD; May 2012
Diagnosed with cellulitis, an elderly man was admitted to the hospital after receiving the first dose of vancomycin in the ED. Just 3 hours later, a floor nurse noted the admission order for vancomycin every 12 hours and administered another dose.
Tim Vanderveen, PharmD, MS; May 2009
Hospitalized for an elective procedure, a patient is given heparin in an incorrect concentration—off by a factor of 100.
Hedy Cohen, RN, BSN, MS; February-March 2009
New medication administration policies at one hospital cause a patient to receive two doses of her daily medication within a few hours, when only one dose was intended.
Mary A. Blegen, PhD, RN; Ginette A. Pepper, PhD, RN; May 2006
A nursing student administers the wrong 'cup' of medications to an elderly man. A different student discovered the error when she reviewed the medicines in her patient's cup and noticed they were the wrong ones.
Tess Pape, PhD, RN, CNOR; February 2006
Bypassing the safeguards of an automated dispensing machine in a skilled nursing facility, a nurse administers medications from a portable medication cart. A non-diabetic patient receives insulin by mistake, which requires his admission to intensive care and delays his chemotherapy for cancer.
Timothy S. Lesar, PharmD; November 2003
An unclear verbal order leads to administration of the wrong drug.